Texas, 2021

Flash Flooding and Flood in Texas, June 28, 2021

June 28, 2021 · NWS MAF · 16 events in 7 counties and zones

An upper level low pressure system was over the Arizona and New Mexico border. There was a stationary front across the area which provided additional lift over West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$897,000
Crop damage
$120,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system was over the Arizona and New Mexico border. There was a stationary front across the area which provided additional lift over West Texas. Abundant moisture was continuing to move into the region. These conditions resulted in rain and thunderstorms developing and moving over the same areas producing flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 28, 2:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 2:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
335 AM CDT Mon Jun 28 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Mon Jun 28 2021

Current radar imagery depicts an area of SHRA increasing in
coverage across the Permian Basin and Lower Trans Pecos. All area
terminals will see chances of SHRA/TSRA through this morning.
Visibilities could be reduced to around 2-3SM in the heaviest
rain bands. Winds should remain out of the ENE thru the period
generally under 12kts. MVFR to IFR cigs are expected to impact
most terminals by 09Z-12Z.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 308 AM CDT Mon Jun 28 2021

Additional rounds of heavy rainfall will be possible throughout
the day today and into tonight. A Flash Flood Watch is now in
effect thru 12Z Tuesday. An environment that is rich with moisture
remains in place over the forecast area. PWATs are 2-3 sd above
normal, a stationary front is draped across region, and a nearly
stationary ULL is situated over far W TX. All of these factors
will contribute to continued heavy rainfall and potential flash
flooding. Latest CAMs including 3km NAM and HRRR place the highest
QPF totals across Eddy County and the HWY 54 corridor. Storm
totals thru Tuesday morning could reach upwards of 2-3" across SE
NM. An additional 1-2" will be possible along and N of the I-20
corridor where flash flood guidance would easily be overcome due
to recent rainfall and already saturated soils. Temperatures will
remain well below seasonal norms today and Tuesday due to
persistent cloudiness and abundant moisture.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 308 AM CDT Mon Jun 28 2021

Rain chances begin diminishing on Wednesday as an upper level
trough lifts to the north and high pressure over the southeastern
U.S. builds over Texas. The highest PoPs late in the week will be
over the western CWA, in closer vicinity to the trough and
diminish to the east as the influence of high pressure increases.
The high pressure building in will also cause temperatures to
increase with highs approaching normal levels by Friday. It is
then that a low pressure system over the Great Lakes sends another
cold front into the area on Saturday. This front, combined with a
series of upper disturbances associated with the low will increase
instability and once again create a decent chance for rainfall
over the weekend. Week cold air advection and increasing cloud
cover will drop temps a few degrees continuing refreshingly cool
weather. The NBM appears to be handling temps and PoPs pretty well
and the extended forecast remained pretty close to this guidance.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               79  67  81  67 /  70  70  60  60
Carlsbad                 75  65  77  65 /  80  80  90  80
Dryden                   88  70  87  70 /  40  50  40  50
Fort Stockton            81  67  83  67 /  70  60  60  60
Guadalupe Pass           69  60  71  61 /  80  80  80  70
Hobbs                    73  65  75  65 /  80  80  80  80
Marfa                    77  60  79  59 /  70  60  70  50
Midland Intl Airport     78  67  80  67 /  70  70  60  60
Odessa                   79  67  80  67 /  70  70  70  60
Wink                     82  69  84  68 /  80  80  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Presidio Valley-Reeves County Plains-Scurry-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...24
LONG TERM....10
AVIATION...24
Hazardous weather outlook, Jun 28, 2:28 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 AM CDT Mon Jun 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 AM CDT Mon Jun 28 2021 /228 AM MDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms capable of producing heavy rainfall, gusty winds,
frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch is now in effect
through late tonight for the Permian Basin, southeast New Mexico,
the upper Trans Pecos, and Davis Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms producing heavy rainfall may result in flash flooding
over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated and any reports of flooding or
flash flooding can be relayed to local officials or the NWS.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Lubbock radar (KLBB), 96 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Dawson

When
June 28, 5:00 AM CST to 10:00 AM CST
Where
Dawson County, 1.92 mi SSW of Hancock to 4.31 mi WNW of Lamesa Johnson Arpt
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
32.796, -101.867

Heavy rain resulted in flash flooding in Dawson County. There were multiple flooded roadways and fields in and around Lamesa. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 28, 5:30 AM CST to 6:25 AM CST
Where
Midland County, 3.52 mi SW of Midland to 3.55 mi SW of Midland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.969, -102.128

Heavy rain resulted in flash flooding in Midland County. There was a flooded roadway with six feet of water on Midland Drive and Business 20 in the City of Midland. No damage was reported.

Flash Flood, Ector

When
June 28, 7:06 AM CST to 9:00 AM CST
Where
Ector County, 2.25 mi WSW of Odessa to 2.34 mi ENE of Odessa
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
31.835, -102.404

Heavy rain resulted in flash flooding in Odessa. There were multiple roads and parking lots flooded across Odessa. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
June 28, 7:26 AM CST to 9:26 AM CST
Where
Ector County, 4.93 mi SW of Gardendale to 2.57 mi E of North Cowden
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.942, -102.470

Heavy rain fell across Ector County and produced flash flooding. There were multiple ranch roads flooded four miles north of Odessa. The cost of damage is a very rough estimate.

Flash Flood, Scurry

When
June 28, 7:45 AM CST to 10:00 AM CST
Where
Scurry County, 0.74 mi NNW of Fluvanna to 0.88 mi NW of Fluvanna
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$70,000
Reported by
Public
Coordinates
32.890, -101.153

Heavy rain fell across Scurry County and produced flash flooding in and around Fluvanna. There were numerous roads and fields flooded. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 28, 8:20 AM CST to 9:20 AM CST
Where
Midland County, 3.01 mi WSW of Warfield
Cause
Heavy Rain
Property damage
$150,000
Reported by
NWS Employee
Coordinates
31.899, -102.275

Heavy rain resulted in flash flooding near Odessa. Roads and houses were flooded on County Road 122 east of Faudree Road. The cost of damage is a very rough estimate.

Flash Flood, Scurry

When
June 28, 9:25 AM CST to 9:30 AM CST
Where
Scurry County, 0.36 mi N of Fluvanna to 0.32 mi N of Fluvanna
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.885, -101.150

Heavy rain resulted in flash flooding in Fluvanna. Ranch Road 1269 and Farm to Market Road 612 were washed out. The cost of damage is a very rough estimate.

Flash Flood, Dawson

When
June 28, 9:54 AM CST to 11:00 AM CST
Where
Dawson County, 9 mi E of Lamesa to 0.64 mi ENE of Key
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.730, -101.795

Heavy rain resulted in flash flooding in Dawson County. Highway 180 was shut down east of Lamesa as a result of flooding. The cost of damage is a very rough estimate.

Flash Flood, Scurry

When
June 28, 11:39 AM CST to 1:40 PM CST
Where
Scurry County, 8.05 mi SSW of Knapp to 1.99 mi E of Dunn
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.545, -101.179

Heavy rain resulted in flash flooding in Scurry County. There were reports of flooding on Farm to Market Road 1298. There were multiple reports of flooding throughout Scurry County in low lying areas and on roadways. The cost of damage is a very rough estimate.

Flash Flood, Mitchell

When
June 28, 12:09 PM CST to 1:10 PM CST
Where
Mitchell County, 1.12 mi SSW of Buford to 1.06 mi SW of Buford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.455, -100.859

Heavy rain resulted in flash flooding in Mitchell County. There was a photo of several inches of flowing water over Highway 208 north of Colorado City. No damage was reported.

Flash Flood, Culberson

When
June 28, 1:35 PM CST to 3:00 PM CST
Where
Culberson County, 42.84 mi E of (Gdp)guadalupe Pass
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.823, -104.071

Heavy rain resulted in flash flooding in Culberson County. Ranch Road 652 had six to eight inches of water over the road in low-lying areas. Some oil lease roads got washed out and draws were rising fast and about to overflow. The cost of damage is a very rough estimate.

Flood, Midland

When
June 28, 2:15 PM CST to 5:00 PM CST
Where
Midland County, 4.18 mi WSW of Warfield to 5.18 mi WSW of Warfield
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.886, -102.289

Heavy rain resulted in flooding between Odessa and Midland. There was water in homes in east Odessa due to the flooding. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
June 28, 2:30 PM CST to 5:00 PM CST
Where
Ector County, 2.93 mi W of Odessa Ector Co Arpt to 3.05 mi SSW of Odessa
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.912, -102.429

Heavy rain resulted in flash flooding in Odessa. First responders performed 21 water rescues in Odessa between 8/26 and 8/28 across multiple flash flood events. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 28, 4:30 PM CST to 7:00 PM CST
Where
Midland County, 5.43 mi WNW of Midland to 3.3 mi NNE of Midland
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.027, -102.167

Heavy rain resulted in flash flooding in Midland. First responders performed 20 water rescues in Midland between 6/26 and 6/28 across multiple flash flood events. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 28, 4:45 PM CST to 6:45 PM CST
Where
Midland County, 2.4 mi SSW of Midland to 2.39 mi SSW of Midland
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
31.966, -102.090

Heavy rain resulted in flash flooding near Midland. There was water up to the doors of houses and stranded SUVs at Cotton Flat Road just south of I-20. The cost of damage is a very rough estimate.

Flash Flood, Presidio

When
June 28, 9:00 PM CST to 9:10 PM CST
Where
Presidio County, 0.16 mi S of Marfa to 0.6 mi SW of Marfa
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.318, -104.020

Heavy rain resulted in flash flooding in Marfa. Law enforcement officials announced the fatality of a gentleman who got his car swept away from flash flooding within the town of Marfa. The cost of damage is a very rough estimate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Presidio2021-06-28MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967724, 967703, 967709, 967711, 967718, 967733, 967734, 967735, 967743, 967752, 967767, 967775, 967805, 967813, 967782, 967792.